Kansas, 2001

Winter Storm in Kansas, February 8 to 9, 2001

February 8 to 9, 2001 · NWS GLD · 13 events in 13 counties and zones

Winter storm began as freezing rain and drizzle, then turned to snow by the afternoon of the 8th. This storm impacted travel, mail delivery, and classes due to ice under the snow.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Winter storm began as freezing rain and drizzle, then turned to snow by the afternoon of the 8th. This storm impacted travel, mail delivery, and classes due to ice under the snow. By the morning of the 9th, snowfall amounts ranged from 4 to 9 inches across most of northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 7, 9:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 7, 9:58 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MST WED FEB 7 2001

FREEZING DRIZZLE AT THE OFFICE SINCE 0420Z HAS INCREASED IN
INTENSITY TO THE POINT WHERE THE PARKING LOT IS ICY.  FREEZING
DRIZZLE HAS ENDED IN EXTREME SOUTHWEST NEBRASKA AND THAT SPOT OF
PRECIP FREE AIR WILL CONTINUE TO WORK SOUTH.

WILL ISSUE A FZDZ ADVISORY THROUGH 10Z FOR PARTS OF FA.

.GLD...FREEZING DRIZZLE ADVISORY UNTIL 10Z SOUTH OF A WRAY COLORADO
       TO SAINT FRANCIS KANSAS TO NORTON KANSAS LINE.

ENTWISTLE

In the hours before

Special weather statement, Feb 7, 8:30 PM MST, 3 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MST WED FEB 7 2001

...MORE SNOW AND WIND IS EXPECTED OVER THE TRI-STATE AREA THURSDAY...

A STRONG LOW PRESSURE SYSTEM WILL MOVE OVER THE HIGH PLAINS ON
THURSDAY.  AHEAD OF THIS LOW PRESSURE SYSTEM...MOST OF THE REGION
CAN EXPECT AREAS OF FOG...LIGHT FREEZING DRIZZLE...AND FLURRIES.
THE FREEZING DRIZZLE AND FLURRIES SHOULD DISSIPATE A LITTLE DURING
THE EARLY MORNING HOURS.  LIGHTLY TRAVELLED ROADS AND BRIDGES COULD
BECOME SLICK IN SPOTS.

ON THURSDAY MORNING ACCUMULATING SNOWS WILL BEGIN ACROSS NORTHWEST
KANSAS... FAR EASTERN COLORADO...AND EXTREME SOUTHWEST NEBRASKA.
THE SNOW IS NOT EXPECTED TO LAST LONG SINCE THE LOW PRESSURE SYSTEM
WILL MOVE QUICKLY NORTHEAST BY THURSDAY EVENING...WITH SNOWFALL
AMOUNTS OF 1 TO 3 INCHES LIKELY.  UP TO 4 INCHES OF SNOW IS POSSIBLE
EAST OF A NORTON TO OAKLEY KANSAS LINE.  ADDITIONALLY...NORTH WINDS
WILL INCREASE TO 20 TO 30 MPH AND CAUSE SOME BLOWING AND DRIFTING
SNOW INTO THURSDAY EVENING.

PLEASE REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND BE PREPARED
FOR SLOWER THAN NORMAL TRAVEL THURSDAY AND THURSDAY NIGHT.

AGRICULTURAL INTERESTS MAY WANT TO TAKE PRECAUTIONS TO PROTECT
LIVESTOCK FROM THE EFFECTS OF THE STRONG NORTH WIND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL SOURCE
OF WEATHER INFORMATION FOR UPDATES ON THIS FAST MOVING WINTER STORM.

ENTWISTLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Sherman

When
February 8, 12:00 AM MST to February 9, 6:00 AM MST
Where
Sherman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Winter Storm, Cheyenne

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Cheyenne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Decatur forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Winter Storm, Gove

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Gove forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Winter Storm, Graham

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Graham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Winter Storm, Greeley

When
February 8, 12:00 AM MST to February 9, 6:00 AM MST
Where
Greeley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Winter Storm, Norton

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Norton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Winter Storm, Rawlins

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Rawlins forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Sheridan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Winter Storm, Thomas

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Thomas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Winter Storm, Wallace

When
February 8, 12:00 AM MST to February 9, 6:00 AM MST
Where
Wallace forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Winter Storm, Wichita

When
February 8, 1:00 AM CST to February 9, 7:00 AM CST
Where
Wichita forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232120, 5232121, 5232122, 5232123, 5232124, 5232125, 5232126, 5232127, 5232128, 5232129, 5232130, 5232131, 5232132.